Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS Morristown, TN

July 5, 2004Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2004, 6:49 PM EDT for Cocke County, Tennessee. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 6:49 PM EDT (22:49 UTC)
Expired
Jul 5, 2004, 8:00 PM EDT
In force
71 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 6:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 052249
SVRMRX
TNC029-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE

* UNTIL 800 PM EDT

* AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HARTFORD...OR 9 MILES SOUTH OF NEWPORT...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTFORD AROUND 655 PM EDT
  9 MILES SOUTHWEST OF DEL RIO AROUND 715 PM EDT
  ROUND MOUNTAIN AROUND 740 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3614 8321 3583 8335 3573 8324 3582 8298
      3589 8291 3603 8301

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:35 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 5, 6:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL  5 2004

.UPDATE DISCUSSION...HAVE ISSUED UPDATED ZONES TO ADD SEVERE
THUNDERSTORM WATCH ACROSS NE TN AND SW VA. THE MAIN THREAT WITH THE
ADDITIONAL WATCH IS DAMAGING WINDS THOUGH SOME HAIL IS ALSO
POSSIBLE. ALSO VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING
PROBLEMS WITH MOIST UNSTABLE AIRMASS IN PLACE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 5, 6:05 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
605 AM EDT MON JUL 5 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-061000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
605 AM EDT (505 AM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS THE POTENTIAL THIS AFTERNOON AND EVENING FOR A FEW ISOLATED
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Jul 5, 5:55 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     WARTBURG                36.10N 84.59W
07/05/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE FROM 530 PM TO 600 PM EDT.

0540 PM     TSTM WND DMG     ROCKWOOD                35.87N 84.68W
07/05/2004                   ROANE              TN   LAW ENFORCEMENT

            TREE DOWN COUNTYWIDE FROM 540 PM TO 545 PM.

&&

FEF/GM
Local storm report, Jul 5, 6:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SSW CLINTON           36.02N 84.16W
07/05/2004                   ANDERSON           TN   LAW ENFORCEMENT

            TREES DOWN IN CLAXTON.

0600 PM     TSTM WND DMG     9 NE CLINTON            36.18N 84.02W
07/05/2004                   ANDERSON           TN   AMATEUR RADIO

            TREES DOWN NEAR ANDERSONVILLE.

0625 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/05/2004                   CAMPBELL           TN   LAW ENFORCEMENT

            TREES DOWN ON INTERSTATE 75.

&&

FEF/GM
Local storm report, Jul 5, 6:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
07/05/2004                   LOUDON             TN   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE.

0615 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/05/2004                   KNOX               TN   AMATEUR RADIO

            A COUPLE OF TREES BLOCKING THE INTERSTATES IN SOUTH
            KNOXVILLE.

0630 PM     TSTM WND DMG     5 N ALCOA               35.87N 83.98W
07/05/2004                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN NORTHERN PART OF COUNTY.

&&

FEF/GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:44 PM EDTSevere Thunderstorm WarningMRXMcMinn46 min
Jul 5, 5:18 PM EDTSevere Thunderstorm WarningMRXMorgan, Roane87 min
Jul 5, 5:20 PM EDTFlash Flood WarningMRXRoane3 hr
Jul 5, 5:28 PM EDTSevere Thunderstorm WarningMRXKnox62 min
Jul 5, 5:38 PM EDTSevere Thunderstorm WarningMRXUnion37 min
Jul 5, 5:42 PM EDTSevere Thunderstorm WarningMRXBlount78 min
Jul 5, 5:48 PM EDTSevere Thunderstorm WarningMRXAnderson27 min
Jul 5, 5:50 PM EDTSevere Thunderstorm WarningMRXLoudon55 min
Jul 5, 5:53 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott67 min
Jul 5, 6:13 PM EDTFlash Flood WarningMRXBlount, Loudon3 hr
Jul 5, 6:18 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier72 min
Jul 5, 6:23 PM EDTSevere Thunderstorm WarningMRXMonroe52 min
Jul 5, 6:28 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union62 min
Jul 5, 7:10 PM EDTSevere Thunderstorm WarningMRXBradley, Polk50 min
Jul 5, 7:20 PM EDTSevere Thunderstorm WarningMRXGreene70 min
Jul 5, 7:45 PM EDTSevere Thunderstorm WarningMRXUnicoi60 min
Jul 5, 7:51 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins69 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.